By Nirmala Kannangara
Fifteen school children have been admitted to Ragama and Gampaha hospitals last week after taking a drug given to psychiatrist patients.
Fifteen schoolboys from Galahitiyawa Central School, Ganemulla and Thakshila Maha Vidyalaya, Gampaha have fallen sick after consuming a tablet the children had been told was a ‘nilla soya pethi’ (a pleasure drug), according to the Ganemulla police.
This pill, the police say, had been given to the schoolboys by a man in his early 20s identified as one ‘Suda’ who lives in Kirillawala, Kadawatha. The tablets were not sold to the children but just handed out. Police added that the drug in question had been distributed among young boys of the ages 15-18 years after telling them that it was not only a pleasure tablet but a memory enhancement drug too.
“The children who consumed this pill had fallen sick in school and after admitting them to Ragama and Gampaha hospitals, it was revealed that they had consumed not a pleasure pill but a drug usually reserved for psychiatric patients to deal with depression,” a police officer told The Sunday Leader.
According to the police, the offender has now been taken into custody following a tip off received on Tuesday, July 13 in Kirillawala.
“We are conducting investigations to also find out whether this perpetrator has had sex with these children after giving them the drug,” the police said, explaining that since the kids had been told it was a pleasure pill they are not yet sure if the children had been sexually abused as well. Director Gampaha Base Hospital Dr. Dammika Mayadunne confirmed to The Sunday Leader that a number of school children were admitted to the Gampaha hospital last week, asserting they had taken a drug which is given to psychiatric patients.
“Some children were admitted to the Gampaha hospital last week following the consumption of these drugs which are commonly used on psychiatric patients. After a thorough check, these children were discharged after three days but we do not know as to how long they have been taking this drug as the more they take, the more it affects the nervous system which is called a dystonic reaction. It would not be harmful if this drug had been taken only once. If not, the side effects could be hazardous,” Dr. Mayadunne said.
Meanwhile Provincial Education Secretary Jayanthi Wijetunge told The Sunday Leader that these children have been directed for counselling and added that parents too should be more vigilant.
“Since it was revealed that the man has introduced this drug as a memory enhancement pill, the children may have taken it in order to be more competitive. We intend monitoring the situation very strictly to prevent such incidents but we need the support of the families too,” Wijetunge added. Education Minister Bandula Gunawardena meantime commenting on the incident asserted immediate action would be taken to prevent such incidents in schools.
“We have so far not received any complaints into this but certainly would take action to prevent school children from being exposed to such elements in future,” Gunawardena told The Sunday Leader. The Principals of both Galahitiyawa Central School Malone Samarakoon and M.P.M.M. Pathiratne of Thakshila Maha Vidyalaya refused to make any comment when contacted.
T20 World Cup